Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 412, NWS Tallahassee, FL

July 9, 20235 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 9, 2023, 3:15 PM EDT for 5 counties in Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2023, 3:15 PM EDT (19:15 UTC)
Expired
Jul 9, 2023, 4:15 PM EDT
In force
60 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brooks County, GA, Colquitt County, GA, Grady County, GA, Mitchell County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 77 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:18 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 9, 1:18 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
118 PM EDT Sun Jul 9 2023

...New AVIATION...

.UPDATE...
Issued at 1041 AM EDT Sun Jul 9 2023

No major changes to the forecast. First round of storms is pushing
out of the FL Big Bend this morning and into the northern
Peninsula. Behind it, cumulus clouds are bubbling up along with a
few isolated showers and thunderstorms. Expect the next round of
scattered to widespread convection to get going during the early
afternoon hours. SPC mesoanalysis shows healthy amounts of CAPE
and little shear; however, there is currently some capping in
place.

&&

.NEAR TERM...
(Today and tonight)
Issued at 352 AM EDT Sun Jul 9 2023

A more active pattern is expected today and tonight with several
rounds of showers and thunderstorms possible across the area. An
upper level longwave trough is forecast to setup across the
eastern CONUS throughout the near term period providing a bit of
lift. Some reflection of the trough can be seen in the mid-levels
although a fair bit weaker. Expect scattered to widespread showers
and thunderstorms to develop near the coast this morning before
spreading inland throughout the day. Storm motions should
generally be west to east, however several rounds of showers and
storms will be possible through the period. A lull may be possible
in the evening and early overnight hours before a passing
shortwave kicks off another round of showers and storms in the
early morning hours. A few storms could be strong to severe with
gusty winds and locally heavy rainfall as the primary threats. SPC
has most of the area in a Marginal Risk (level 1 of 5) for severe
weather today with portions of the FL Panhandle and SE AL in a
Slight Risk (level 2 of 5). For the heavy rainfall threat, WPC has
roughly the western half of the area in a Marginal Risk (level 1
of 4) for excessive rainfall.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 352 AM EDT Sun Jul 9 2023

The wettest day of the week is expected to be on Monday, as the
shortwave makes its way through the CWA. Showers and thunderstorms
are expected to be widespread with heavy rainfall and some storms
may be strong to severe with damaging wind gusts. These storms
will likely begin along the outflow of a diminishing pre-frontal
MCS that began moving into the region Sunday. Given the ongoing
precip and continuous cloud cover, further destabilization of the
atmosphere is not expected but, nonetheless, the storms may become
more better organized before the evening. As night falls on
Monday, activity is expected to diminish. The frontal boundary
will become stationary, possibly along the FL state line. If this
sets up, the stronger storms on Tuesday will likely be along and
south of the front.

PoPs for Monday will start the day with a 60-70 percent coverage
for our AL and GA counties in the morning hours with 80 percent
coverage for our FL counties. The afternoon coverage will increase
to a widespread 80 to 90 percent, with the higher chances along
and south of I-10. Both the SPC and WPC has highlighted the entire
CWA in a Marginal Risk for Severe weather and Excessive rainfall,
respectively.

Tuesday will be more of a diurnal setup, with current PoPs
ranging from 60 to 80 percent from I-10 and areas south, with
about a 30-50 percent for areas north of I-10 during the afternoon
hours. As mentioned earlier with the setup of the frontal
boundary, the SPC has highlighted areas along and south of I-10 in
a Marginal (1 of 5) Risk for severe weather on Tuesday with the
main concern being locally damaging wind gusts. Risk should
continue through the afternoon, before a weakening trend begins by
early evening. Our FL counties are also highlighted in a Marginal
(1 of 4) Risk for Excessive Rainfall for Tuesday.

Temperatures for this term will be in the upper 80s for Monday,
then back to the low 90s again on Tuesday. Overnight lows will be
in the low to mid 70s.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 352 AM EDT Sun Jul 9 2023

The upper level troughing begins to lift north, allowing for
ridging to build in. This will return us to a more typical
summertime pattern with diurnally driven showers and
thunderstorms. PoPs for the long term will be around 40-60 percent
most afternoons, with the highest chances south of I-10. We can
expect the temperatures to increase as we head towards the end of
the week, with highs reaching the upper 90s and heat indices
approaching advisory levels. Overnight lows will be in the mid
70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM EDT Sun Jul 9 2023

Several rounds of showers and thunderstorms are expected through the
period. Convection has already developed this afternoon and will
persist into the evening hours. Another round may get going in the
early morning hours Monday. Gusty winds and heavy rainfall will be
possible with storms today with periods of MVFR to IFR. Some MVFR
ceilings are expected to develop outside of storms by Monday
morning.

&&

.MARINE...
Issued at 352 AM EDT Sun Jul 9 2023

An extended period of westerly winds will persist through the
period. Cautionary level conditions may be possible late tonight
into early Monday morning as westerly/southwesterly winds may
surge over our nearshore waters west of Apalachee Bay. Our main
concerns still are the daily showers and thunderstorms over the
marine zones, which could cause locally elevated seas, strong wind
gusts, and non- supercell waterspouts, particularly during the
morning hours.

&&

.FIRE WEATHER...
Issued at 352 AM EDT Sun Jul 9 2023

A wetter pattern is expected for the next couple of days with
more widespread showers and thunderstorms. High dispersions may be
possible today across portions of Florida and southern Georgia.
With high humidity persisting throughout the period along with
expected wetting rains, there are no fire weather concerns.

&&

.HYDROLOGY...
Issued at 352 AM EDT Sun Jul 9 2023

There are elevated chances for widespread showers and
thunderstorms across the Tri-State area that could lead to
possible localized flash flooding and nuisance flooding over the
next few days. Riverine flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   93  75  86  74 /  70  90  90  40
Panama City   91  76  87  76 /  50 100  90  60
Dothan        90  72  85  71 /  70  70  80  20
Albany        90  73  85  70 /  60  60  80  20
Valdosta      92  74  85  71 /  60  60  90  40
Cross City    92  77  87  74 /  70  60  80  60
Apalachicola  91  78  87  76 /  70  70  90  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Merrifield
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...DVD
MARINE...Montgomery
FIRE WEATHER...Merrifield
HYDROLOGY...Montgomery

In the hours before

Local storm report, Jul 9, 2:57 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
257 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Tstm Wnd Gst     1 SW Saint Teresa       29.92N 84.47W
07/09/2023  M41 MPH          GMZ755             FL   Mesonet

            Ambient station along the coast gusted to 41
            mph.

&&
Special weather statement, Jul 9, 3:01 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM EDT Sun Jul 9 2023

GAZ157-158-091945-
Grady GA-Thomas GA-
301 PM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of central Grady and
western Thomas Counties through 345 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whigham, or near Cairo, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cairo, Thomasville, Ochlocknee, Whigham, Akridge, Grady Co A/p,
Capel, Elpino, Chastain, Princes Still, Dawesville, Pine Park, Pasco,
Nickleville and Peoples Still.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 8391 3079 8438 3098 8438 3104 8391
TIME...MOT...LOC 1900Z 269DEG 28KT 3089 8430

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCW
Local storm report, Jul 9, 3:02 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
302 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Gst     2 SSE Panacea-Wakulla A 29.96N 84.38W
07/09/2023  M42 MPH          GMZ730             FL   Mesonet

            FSWN Ochlockonee Boat Ramp WeatherSTEM
            gusted to 42 mph.

&&
Local storm report, Jul 9, 3:06 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
306 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Gst     FSU Campus              30.45N 84.30W
07/09/2023  M49 MPH          Leon               FL   Mesonet

            49 mph gust at the NWS office on the FSU
            campus.

&&
Local storm report, Jul 9, 3:07 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
307 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tstm Wnd Gst     4 ENE Alligator Point   29.92N 84.33W
07/09/2023  M47 MPH          GMZ730             FL   Mesonet

            47 mph gust at Bald Point.

&&
Local storm report, Jul 9, 3:12 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
312 PM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Gst     Cairo                   30.88N 84.20W
07/09/2023  M42 MPH          Grady              GA   Mesonet

            City of Cairo Fire Department WeatherSTEM
            gusted to 42 mph.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:14 PM EDTSpecial Weather StatementTAEWalton46 min
Jul 8, 8:38 PM EDTSpecial Weather StatementTAELeon52 min
Jul 9, 3:03 AM EDTRip Current StatementTAEBay, Gulf, Walton71 hr
Jul 9, 6:13 AM EDTSpecial Weather StatementTAEBay47 min
Jul 9, 6:52 AM EDTSpecial Weather StatementTAEBay, Calhoun, Gadsden, Liberty53 min
Jul 9, 7:50 AM EDTSpecial Weather StatementTAEGulf, Leon, Liberty40 min
Jul 9, 8:36 AM EDTSpecial Weather StatementTAEFranklin, Jefferson, Leon, Wakulla39 min
Jul 9, 11:59 AM EDTSpecial Weather StatementTAEWashington46 min
Jul 9, 12:36 PM EDTSpecial Weather StatementTAELeon39 min
Jul 9, 12:41 PM EDTSpecial Weather StatementTAEJackson49 min
Jul 9, 1:04 PM EDTSpecial Marine WarningTAE58 min
Jul 9, 1:23 PM EDTSpecial Weather StatementTAEWakulla52 min
Jul 9, 1:35 PM EDTSpecial Marine WarningTAE55 min
Jul 9, 1:45 PM EDTSpecial Weather StatementTAEGadsden45 min
Jul 9, 2:05 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty55 min
Jul 9, 2:20 PM EDTSpecial Marine WarningTAE102 min
Jul 9, 2:54 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon51 min
Jul 9, 4:04 PM EDTSmall Craft AdvisoryTAE28 hr
Jul 9, 1:57 PM EDTSpecial Weather StatementTAEEarly, Miller48 min
Jul 9, 2:42 PM EDTSpecial Weather StatementTAEBaker, Mitchell63 min
Jul 9, 3:01 PM EDTSpecial Weather StatementTAEGrady, Thomas44 min
Jul 9, 3:52 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Lowndes, Thomas53 min
Jul 9, 4:19 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Lanier, Lowndes55 min
Jul 9, 4:44 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes29 min
Jul 9, 7:16 PM EDTSpecial Weather StatementTAEClay44 min
Jul 9, 6:16 PM EDTSpecial Weather StatementTAEGeneva44 min
Jul 9, 6:37 PM EDTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston53 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.